Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 1, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jan 17, 2012, 4:31 PM EST for Hamilton County, Marion County, Sequatchie County, Tennessee. It was in force for 29 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 17, 2012, 4:31 PM EST (21:31 UTC)
- Expired
- Jan 17, 2012, 5:00 PM EST
- In force
- 29 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Hamilton County, TN, Marion County, TN, Sequatchie County, TN
The radar
The Northeast Alabama radar (KHTX), 43 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 17, 4:45 PM EST | TSTM WND DMG | Jasper, TN | POWER LINES AND A FEW TREES DOWN. |
| Jan 17, 4:50 PM EST | TSTM WND DMG | Chattanooga, TN | TREES AND POWERLINES DOWN IN THE EAST RIDGE AREA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.5 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 608 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 587 m²/s²
- 0-3 km storm-relative helicity
- 687 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
335
WUUS54 KMRX 172131
SVRMRX
TNC065-115-153-172200-
/O.NEW.KMRX.SV.W.0001.120117T2131Z-120117T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
331 PM CST TUE JAN 17 2012
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
HAMILTON COUNTY IN EAST TENNESSEE...
MARION COUNTY IN EAST TENNESSEE...
SEQUATCHIE COUNTY IN EAST TENNESSEE...
* UNTIL 400 PM CST/500 PM EST/
* AT 321 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 6 MILES WEST OF SOUTH
PITTSBURG...OR 9 MILES NORTHWEST OF BRIDGEPORT...AND MOVING EAST AT
15 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
JASPER...CHATTANOOGA...SOUTH PITTSBURG...WHITWELL...SIGNAL
MOUNTAIN...LOOKOUT MOUNTAIN...HALETOWN (GUILD)...MARTIN SPRINGS...
POWELLS CROSSROADS...GRIFFITH CREEK...CARTWRIGHT...LONE OAK AND RED
BANK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 3498 8586 3499 8587 3522 8587 3524 8580
3523 8578 3522 8574 3524 8570 3527 8570
3535 8537 3498 8522 3497 8553
TIME...MOT...LOC 2131Z 254DEG 14KT 3505 8576
$$1 follow-up statement
916
WWUS54 KMRX 172147
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
347 PM CST TUE JAN 17 2012
TNC065-115-153-172200-
/O.CON.KMRX.SV.W.0001.000000T0000Z-120117T2200Z/
SEQUATCHIE TN-HAMILTON TN-MARION TN-
347 PM CST TUE JAN 17 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM
CST/500 PM EST/ FOR MARION...HAMILTON AND SEQUATCHIE COUNTIES...
AT 341 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR SOUTH
PITTSBURG...OR NEAR JASPER...MOVING EAST AT 15 MPH.
LOCATIONS IN THE WARNING INCLUDE...
JASPER...CHATTANOOGA...WHITWELL...SIGNAL MOUNTAIN...LOOKOUT
MOUNTAIN...HALETOWN (GUILD)...MARTIN SPRINGS...POWELLS
CROSSROADS...GRIFFITH CREEK...CARTWRIGHT...LONE OAK AND RED BANK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 3498 8586 3499 8587 3522 8587 3524 8580
3523 8578 3522 8574 3524 8570 3527 8570
3535 8537 3498 8522 3497 8553
TIME...MOT...LOC 2147Z 254DEG 14KT 3507 8569
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 17, 2:45 PM EST, 1 hour 46 minutes earlier.
Area forecast discussion, Jan 17, 2:45 PM EST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
245 PM EST TUE JAN 17 2012
.SHORT TERM (TONIGHT AND WEDNESDAY)...COLD FONT WILL MOVE THROUGH
THE AREA THIS EVENING. CONVECTION OUT AHEAD OF THE FRONT WILL
GENERATE OCCASIONAL EMBEDDED THUNDER AND BRIEF MODERATE TO HEAVY
RAIN AS THE NARROW BAND OF CONVECTION MOVES THROUGH. THE STRONG
WIND FIELD AHEAD OF THE FRONT WILL MOVE OFF EARLY THIS EVENING AND
WILL ALLOW THE WIND ADVISORY TO EXPIRE. BEHIND THE FRONT...LOOK FOR
IMPROVING CONDITIONS WITH DECREASING WINDS AND CLOUDS. SURFACE HIGH
BUILDS IN ON WEDNESDAY WITH A COOL...DRY AIR MASS MOVING IN FOR A
QUIET WEATHER DAY WITH TEMPERATURES WARMING INTO THE 30S AND 40S.
.LONG TERM (WEDNESDAY NIGHT THROUGH TUESDAY)...GREAT LAKES SHORTWAVE
AND ASSOCIATED COLD FRONT WON'T BRING ANY PRECIPITATION TO OUR
REGION IN THE FIRST FEW PERIODS...BUT WILL KEEP MIN TEMPS ON THE
COOL SIDE RIGHT AROUND SEASONAL NORMALS. AFTERWORDS...MIN TEMPS
MODERATE TO WELL ABOVE CLIMO...SO NO WINTRY WEATHER AHEAD FOR NOW.
HIGHS WARM THROUGH THE 50S POSSIBLY INTO MID 60S...DEPENDENT ON HOW
MUCH CLOUD COVER AND SHOWERS DEVELOP.
THE UPPER FLOW STAYS SOMEWHAT ZONAL AND PROGRESSIVE INTO THE WEEKEND
BEFORE AN UPPER TROUGH DEEPENS (POSSIBLY CLOSING OFF) OVER THE SRN
PLAINS BY MONDAY. MODELS DIVERGE CONSIDERABLY FROM SUNDAY THROUGH
TUESDAY...WITH MORE CONTINUITY IN FOLLOWING THE GFS MODEL FOR NOW.
THIS MEANS A MAIN PERIOD OF PRECIPITATION FRIDAY NIGHT INTO SATURDAY
WITH A SOUTHERN STREAM SHORTWAVE...WHICH ECMWF ALSO SHOWS. MODELS
TRENDING DRIER ON FRIDAY...ALSO NOTED IN SREF...SO POPS WERE JUST
ABOUT DROPPED UNTIL FRIDAY NIGHT. SOME UNCERTAINTY FOR WHETHER
SUNDAY REMAINS DRY...BUT ECMWF LOOKS OVERDONE SO TRENDED WITH DRIER
GFS. GFS MODEL IS NOW SLIGHTLY MORE AMPLIFIED WITH SRN PLAINS UPPER
LOW FOR EARLY NEXT WEEK...WITH BEST RAIN CHANCES MONDAY NIGHT OR
TUESDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 32 44 26 54 34 / 50 10 0 0 10
KNOXVILLE AIRPORT, TN 30 40 25 52 30 / 60 10 0 10 10
OAK RIDGE, TN 30 40 25 50 31 / 40 10 0 10 10
TRI CITIES AIRPORT, TN 28 38 21 45 26 / 70 10 10 10 10
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...WIND ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR THE FOLLOWING
ZONES: BLOUNT SMOKY MOUNTAINS...COCKE SMOKY MOUNTAINS...
JOHNSON...SEVIER SMOKY MOUNTAINS...SOUTHEAST CARTER...
SOUTHEAST GREENE...UNICOI.
VA...WIND ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR THE FOLLOWING
ZONES: WISE.
&&
MJB/TGHazardous weather outlook, Jan 17, 3:18 PM EST, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 318 PM EST TUE JAN 17 2012 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-182030- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 318 PM EST TUE JAN 17 2012 /218 PM CST TUE JAN 17 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT... AN AREA OF SHOWERS AND SCATTERED THUNDERSTORMS...A FEW STRONG TO MARGINALLY SEVERE...WILL CONTINUE TO MOVE EAST AT 35 TO 40 MPH ACROSS THE CUMBERLAND PLATEAU AND SOUTHEAST KENTUCKY. THESE SHOWERS AND STORMS WERE OCCURRING ALONG AND JUST AHEAD OF A STRONG COLD FRONT. THE MAIN THREAT FROM ANY STRONG TO SEVERE STORMS WILL BE WINDS GUSTING UP TO 45 TO 55 MPH...AND POSSIBLY HAIL UP TO 1 INCH IN DIAMETER. THE STORMS ARE MOVING INTO A MORE STABLE ENVIRONMENT OVER EAST TENNESSEE AND SOUTHWESTERN VIRGINIA...AND WINDS ALOFT ARE EXPECTED TO CONTINUE TO DIMINISH. THUS...THE THREAT OF SEVERE STORMS IS MINIMAL AND SHOULD DECREASE MORE AS WE GET INTO THE EVENING HOURS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SHOULD NOT BE NEEDED...EXCEPT ON A LIMITED BASIS THIS AFTERNOON. TG
In the hours before
Special weather statement, Jan 17, 4:17 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 417 PM EST TUE JAN 17 2012 TNZ081-098-099-172200- HAMILTON TN-MARION TN-SEQUATCHIE TN- 317 PM CST TUE JAN 17 2012 ...SIGNIFICANT WEATHER ADVISORY FOR MARION...HAMILTON AND SEQUATCHIE COUNTIES UNTIL 400 PM CST/500 PM EST/... AT 306 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES WEST OF SOUTH PITTSBURG...OR 11 MILES NORTHWEST OF BRIDGEPORT...MOVING EAST AT 15 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...JASPER... CHATTANOOGA...MONTEAGLE...SOUTH PITTSBURG...WHITWELL...SIGNAL MOUNTAIN...LOOKOUT MOUNTAIN...ORME...HALETOWN (GUILD)...MARTIN SPRINGS...POWELLS CROSSROADS...GRIFFITH CREEK...CARTWRIGHT...LONE OAK AND RED BANK. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 17, 5:26 PM EST | Severe Thunderstorm Warning | MRX | Bradley, Hamilton, McMinn, Polk | 49 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.